Tuesday, October 27, 2015
Two Facebook Statuses That Say It All
Seroxat (Paxil) withdrawal...
If you, like many thousands, find difficulty when trying to wean yourself off Seroxat (known as Paxil in the US and Aropax in Australia) then you'll know that there is no guidance.
The manufacturers, GlaxoSmithKline, refuse to help - Any correspondence sent to them during your horrific withdrawal will be met with the bog standard replies of "We are not allowed to discuss individual cases blah, blah..."
Your prescribing healthcare professional will, more than likely, refer to the product monograph which really tells them that there isn't a huge problem when patients taper from Seroxat - the product monograph, if you didn't know, is crafted by the drug company.
The medicines regulator, be they the British MHRA, the American FDA or the Australian TGA, will shrug their shoulders then scurry back to their various rat holes in the hope that you don't disturb them again.
Internet forums will offer various tidbits of information, you'll show your prescribing physician and he/she will probably tell you that these types of forums are run by conspiracy theorists.
As I was getting nowhere debating back and forth with the MHRA and Pharmaceutical company Lundbeck I decided to write to the Minister for Public Health, Jeremy Hunt, about my daughters death which I believe was caused by the SSRI Citalopram. She was fatally malformed, incompatible with life. I had been given a "prescribed overdose" (according to lundbeck) by my GP unwittingly throughout the pregnancy and thoroughly reassured that it was not a teratogen. I was on a prescribed dose of 60mg, this dosage was the maximum back in 2004, but was lowered a few years ago to 40mg by the manufacturer and the MHRA as it was known to cause the heart condition "Long QT syndrome" and sudden death in adults. Today I was very surprised to have received a response -
Dear Miss Buchanan,
Thank you for your correspondence of 5 October to Jeremy Hunt about citalopram. I have been asked to reply.
I was very sorry to read about the death of your daughter and the circumstances surrounding her cremation.
However, the Department of Health is unable to comment on individual cases.
The Medicines and Healthcare products Regulatory Agency (MHRA) has provided the following information.
Citalopram is a member of the class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs). SSRIs are used to treat depression in pregnant women in cases where there are no safer alternative effective treatments. The decision to prescribe SSRIs requires a careful evaluation of the need for treatment and any known risk of harm to the mother and/or foetus. Untreated depression during pregnancy is known to be harmful to the mother and foetus.
Some studies have suggested a small increased risk of birth defects with some SSRIs. Data has shown that paroxetine and fluoxetine are associated with an increase in risk of birth defects in the baby if the mother takes them in the first trimester. The background rate for birth defects is two to three per cent of all pregnancies. Current available data is insufficient to prove birth defects occur more commonly after taking citalopram than this background rate.
It is known that all the SSRIs can be associated with an increased risk of persistent pulmonary hypertension, a heart condition in the newborn, when taken later in pregnancy. Neonatal withdrawal and toxicity reactions have also been reported when SSRIs are taken in later pregnancy.
Several important changes to the citalopram prescribing information were introduced by the MHRA in 2011, including maximum dose restriction in adults after a detailed review of data showed citalopram was associated with a dose-dependent increased risk of abnormal heart rhythm.
The MHRA continues to monitor the safety of use of SSRIs in all patient populations very closely and all new data are rigorously assessed to evaluate the need for further regulatory action.
I am sorry I cannot be more helpful, but I hope this reply helps to clarify the situation.
Ministerial Correspondence and Public Enquiries
Department of Health
I'm sorry to see that, once again, I have been given the usual spiel about the MHRA monitoring medications such as these, but what use is monitoring them if, when issues are flagged up, they chose to do absolutely nothing about it? I have never had once single invitation from the MHRA to converse with them or provide them with further information on my daughters death, this is despite me contacting them fairly regularly for over the past two years.
What else can I do? Is there anywhere else I can turn, anything I can try? I'm not giving up on this. I won't ever give up.
Says it all really...
About the Author :
Bob Fiddaman has been writing about the dangers of antidepressants since 2006. In 2011 he was presented with two human rights awards from the Citizens Commission on Human Rights.
Labels: Birth defects, citalopram, Department of Health, GLAXOSMITHKLINE, Lundbeck, MHRA, Seroxat withdrawal